Ask the Expert
Every month, Dr. Eisner answers your questions about acid reflux. Email Dr. Eisner at feedback@acidrefluxconnection with your question.
Question: Can acid reflux cause a strange feeling under the jaw on the neck? I have no pain but an uncomfortable feeling. I went to ENT doctor, and he said it could be caused by acid reflux. Is that be possible? ** Dr. Eisner:** The pain under your jaw on your neck can be a result of GERD. Frequently patients with GERD will not have heartburn, but what is called the atypical (extra-esophageal or outside of the esophagus) manifestations of GERD. Globus hystericus is the sensation of having a lump in the throat when there is nothing there. It is usually a result of reflux of acid into the larynx, or voice-box. It can be the cause of a strange feeling under the jaw on the neck. By treating for acid refux with acid-reducing agents, symptoms resolve. As with all of the extra-intestinal manifestions of GERD, treatment usually requires higher doses of medication for longer periods of time.
Question: How long does it take to cure erosive esophagitis caused by GERD with a treatment of Nexium? ** Dr. Eisner:** Erosive esophagitis is defined as erosions or ulcerations in the esophagus. The most frequent cause of erosive esophagitis is GERD. Nexium is a proton pump inhibitor used to treat GERD. Other drugs in the same class are Protonix, Aciphex, Prilosec and Prevacid. All are excellent in treating reflux-induced esophagitis. 81% of patients will have healing of erosive esophagitis by 4 weeks, and over 90% will be healed at 8 weeks.
Question: Can medications I am taking for other conditions cause or worsen GERD? ** Dr. Eisner:** Yes. Some medications that can cause or worsen GERD include: calcium channel blockers (a class of meds used for high blood pressure such as amlodipine, diltiazem, felodipine, nifedipine, nisoldipine, and verapamil), anticholinergic drugs (including benztropine, biperiden, dicyclomine, hyoscyamine, isopropamide, and scopolamine), iron pills, non-steroidal anti-inflammatory drugs (NSAIDs including aspirin and ibuprofen), potassium, dopamine (for Parkinson’s disease), sedatives, bisphosphonates (alendronate and risedronate for osteoporosis), and beta blockers (such as atenolol, labetalol, metoprolol, nadolol, pindolol, and propranolol, for high blood pressure or heart disease).
If you are taking any of these classes of medications and are experiencing symptoms of GERD, check with your physician, as there may be alternative medications that you can take.
Todd wrote for HealthCentral as a patient expert for Digestive Health.